Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 29, NWS Detroit, MI

January 20, 2011

NWS Detroit, MI issued this gale warning at Jan 20, 2011, 3:17 AM EST. It took effect at Jan 21, 2011, 2:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:17 AM EST (08:17 UTC)
In effect from
Jan 21, 2011, 2:00 AM EST
Expired
Jan 21, 2011, 7:00 PM EST
In force
17 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WHUS73 KDTX 200817
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 AM EST THU JAN 20 2011

...GALES TO DEVELOP LATE THURSDAY NIGHT...

.WESTERLY WINDS WILL INCREASE SIGNIFICANTLY THURSDAY NIGHT AS AN
ARCTIC COLD FRONT RACES THROUGH THE AREA. WINDS WILL THEN VEER TO
THE NORTHWEST INTO FRIDAY WITH GALE FORCE WIND GUSTS TO 40 KNOTS
OR MORE. THE STRONGEST WINDS WILL LIKELY OCCUR IMMEDIATELY IN THE
WAKE OF THE FRONT DURING EARLY FRIDAY MORNING. WINDS WILL THEN
DECREASE QUICKLY FROM FRIDAY NIGHT INTO SATURDAY AS HIGH PRESSURE
BUILDS INTO THE REGION.

LHZ361>363-202030-
/O.NEW.KDTX.GL.W.0029.110121T0700Z-110122T0000Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
317 AM EST THU JAN 20 2011

...GALE WARNING IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 32 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 44 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 12 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 17 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 6 AM EST FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 7 AM EST FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DG
3 follow-up statements
320 
WHUS73 KDTX 202029
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EST THU JAN 20 2011

...STRONG WINDS AND VERY COLD AIR TONIGHT AND SATURDAY...

.A POWERFUL COLD FRONT WILL PUSH ACROSS THE CENTRAL GREAT LAKES 
TONIGHT. A SURGE OF ARCTIC AIR BEHIND THE FRONT WILL STREAM OVER 
THE WARMER LAKE WATERS...GENERATING STRONG INSTABILITY AND ALLOWING 
NORTHWESTERLY GALES TO MIX DOWN TO THE LAKE SURFACE. WIND GUSTS TO 
30 KNOTS ARE EXPECTED ACROSS THE NEARSHORE WATERS OF LAKE HURON FROM 
PORT AUSTIN TO HARBOR BEACH. THE STRONG WINDS WILL CONTINUE INTO 
FRIDAY BEFORE HIGH PRESSURE BUILDING INTO THE REGION FROM THE WEST 
ALLOWS WINDS TO SUBSIDE FRIDAY EVENING.

THE COMBINATION OF GALE FORCE WINDS...LARGE WAVES IN EXCESS OF 8 
FEET...AND COLD TEMPERATURES WILL BRING THE THREAT FOR WIDESPREAD 
HEAVY FREEZING SPRAY TO THE OPEN WATERS OF LAKE HURON. A FREEZING 
SPRAY WARNING IS NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY.

FORECAST MODEL SOUNDINGS SUPPORT EXTENDING THE GALE WARNING FOR 
TONIGHT/FRIDAY SOUTHWARD...AND THE WARNING NOW INCLUDES ALL OF OPEN 
WATERS OF LAKE HURON. A BRISK WIND ADVISORY IS NOW ALSO IN EFFECT 
FOR THE ADJACENT NEARSHORE WATERS. INSTABILITY WILL NOT BE AS STRONG 
OVER THE NEARSHORE WATERS AS THEY REMAIN ICE COVERED AND THEREFORE 
COLDER. INTENSE LAKE EFFECT SNOW SQUALLS WILL ALSO BE POSSIBLE 
TONIGHT THROUGH FRIDAY MORNING.

LHZ462>464-210930-
/O.NEW.KDTX.UP.W.0001.110121T0700Z-110122T0000Z/
/O.EXA.KDTX.GL.W.0029.110121T0700Z-110122T0000Z/
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
329 PM EST THU JAN 20 2011

...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 2 AM TO 7 PM EST
FRIDAY...
...GALE WARNING IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 2 AM TO
7 PM EST FRIDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE
WARNING IS IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR FROM 2 AM TO 7 PM EST 
  FRIDAY.

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 32 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 40 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 12 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 17 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 AM EST FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 12 PM EST FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ361>363-210930-
/O.NEW.KDTX.UP.W.0001.110121T0700Z-110122T0000Z/
/O.CON.KDTX.GL.W.0029.110121T0700Z-110122T0000Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
329 PM EST THU JAN 20 2011

...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 2 AM TO 7 PM EST
FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 2 AM TO
7 PM EST FRIDAY. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR FROM 2 AM TO 7 PM EST 
  FRIDAY.

A GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 34 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 40 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 13 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 19 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 AM EST FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 11 AM EST FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ441>443-210930-
/O.NEW.KDTX.BW.Y.0004.110121T1200Z-110121T2100Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
329 PM EST THU JAN 20 2011

...BRISK WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
BRISK WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 4 PM EST
FRIDAY. 

* WIND: DURING THE BRISK WIND ADVISORY...EXPECT SUSTAINED WINDS 
  UP TO 22 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 32 KNOTS. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 9 AM EST FRIDAY.

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BRISK WIND ADVISORY MEANS THAT WINDS WILL REACH SMALL CRAFT
ADVISORY CRITERIA IN AREAS THAT ARE PRIMARILY ICE COVERED. MOVING
ICE FLOES COULD DAMAGE SMALL CRAFT.

&&

$$
356 
WHUS73 KDTX 210851
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 AM EST FRI JAN 21 2011

...STRONG NORTHWEST WINDS AND VERY COLD CONDITIONS TODAY...

.ARCTIC AIR WILL REMAIN FIRMLY ENTRENCHED ACROSS THE GREAT LAKES 
TODAY.  THE INCREASING INSTABILITY OVER THE WATERS WILL MAINTAIN 
NORTHWESTERLY GALES OVER THE OPEN WATERS OF LAKE HURON THROUGH THIS 
EVENING.  THE COMBINATION OF GALE FORCE WINDS...LARGE WAVES IN 
EXCESS OF 8 FEET...AND COLD TEMPERATURES WILL BRING THE THREAT FOR 
WIDESPREAD HEAVY FREEZING SPRAY TO THE OPEN WATERS OF LAKE HURON. A 
FREEZING SPRAY WARNING REMAINS IN EFFECT TODAY.

CONDITIONS WILL EASE TONIGHT AS WINDS DECREASE WITH HIGH PRESSURE 
BUILDING INTO THE REGION FROM THE WEST.  THIS HIGH WILL SLIDE EAST 
ON SATURDAY WITH SOUTHWEST WINDS INCREASING IN ADVANCE OF THE NEXT 
LOW PRESSURE SYSTEM.  WINDS THEN SHIFT TO NORTHERLY IN THE WAKE OF 
THIS SYSTEM FOR THE REMAINDER OF THE WEEKEND.

LHZ361>363-462>464-212115-
/O.CON.KDTX.GL.W.0029.000000T0000Z-110122T0000Z/
/O.CON.KDTX.UP.W.0001.000000T0000Z-110122T0000Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
351 AM EST FRI JAN 21 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 PM EST THIS 
  EVENING.

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 33 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 40 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 12 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 17 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 AM EST FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 10 AM EST FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ441>443-212100-
/O.CON.KDTX.BW.Y.0004.110121T1200Z-110121T2100Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
351 AM EST FRI JAN 21 2011

...BRISK WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 4 PM EST THIS AFTERNOON...

A BRISK WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
4 PM EST THIS AFTERNOON. 

* WIND: DURING THE BRISK WIND ADVISORY...EXPECT SUSTAINED WINDS 
  UP TO 20 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 25 KNOTS. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 7 AM EST FRIDAY.

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BRISK WIND ADVISORY MEANS THAT WINDS WILL REACH SMALL CRAFT
ADVISORY CRITERIA IN AREAS THAT ARE PRIMARILY ICE COVERED. MOVING
ICE FLOES COULD DAMAGE SMALL CRAFT.

&&

$$
367 
WHUS73 KDTX 212045
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EST FRI JAN 21 2011

...WINDS EXPECTED TO CONTINUE TO DECREASE OVERNIGHT...

.ARCTIC AIR WILL REMAIN ACROSS THE GREAT LAKES THROUGH TONIGHT. WINDS 
WILL CONTINUE TO DECREASE OVERNIGHT AS HIGH PRESSURE BUILDS INTO THE 
REGION. THE HIGH WILL PUSH OFF TO THE EAST ON SATURDAY ALLOWING FOR 
SOUTHWEST WINDS TO INCREASE IN ADVANCE OF THE NEXT LOW PRESSURE 
SYSTEM. SNOW SHOWERS WILL BE POSSIBLE ACROSS MOST OF THE REGION ON 
SATURDAY AS THIS LOW PRESSURE MOVES ACROSS THE GREAT LAKES. 

LHZ441>443-212145-
/O.EXP.KDTX.BW.Y.0004.000000T0000Z-110121T2100Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
345 PM EST FRI JAN 21 2011

...BRISK WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE BRISK WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON. 

NORTHWEST WINDS WILL BE DROPPING OFF BELOW ADVISORY CRITERIA
AFTER 4 PM.

$$

LHZ361>363-462>464-220000-
/O.CON.KDTX.GL.W.0029.000000T0000Z-110122T0000Z/
/O.CON.KDTX.UP.W.0001.000000T0000Z-110122T0000Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 PM EST FRI JAN 21 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 7 PM EST THIS 
  EVENING.

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 27 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 38 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 PM EST FRIDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 3 PM EST FRIDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 20, 12:00 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 20, 12:00 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1200 AM EST THU JAN 20 2011

.AVIATION...

STRATOCU WITH LAKE MICHIGAN ORIGINS REMAINS EVIDENT IN OBSERVATIONS
EARLY THIS MORNING BUT MVFR CEILING WILL BE THE EXCEPTION RATHER
THAN THE RULE UNTIL LATER IN THE MORNING THROUGH THIS AFTERNOON.
THAT IS WHEN CONVERGENCE IN THE LEE OF THE LAKE WILL IMPROVE AS THE
SURFACE TROUGH SHARPENS ASSOCIATED WITH THE NORTHERN GREAT LAKES LOW
PRESSURE SYSTEM. MVFR CEILING IS THEN EXPECTED TO MAKE A LARGER
SURGE IN COVERAGE OVER SE MICHIGAN WITH THE HELP OF ANY MOISTURE
ARRIVING FROM BOTH THE NORTHERN GREAT LAKES WAVE AND THE NORTHERN
FRINGES OF THE WAVE MOVING THROUGH THE OHIO VALLEY. THE PROSPECT
FOR SNOW FROM THESE SYSTEMS CONTINUES TO LOOK MODEST BY MID TO LATE
AFTERNOON. THE COLD FRONT ASSOCIATED WITH THE NORTHERN LAKES SYSTEM
MAY BRING A GREATER IMPACT ON AVIATION CONDITIONS WITH A BURST OF
SNOW SHOWERS AND IFR CONDITIONS AS IT MOVES THROUGH THE REGION FROM
MID EVENING TO EARLY OVERNIGHT.

&&

.PREV DISCUSSION...ISSUED 405 PM EST WED JAN 19 2011

SHORT TERM...TONIGHT

WEAK SHORTWAVE SEEN ON WATER VAPOR IMAGERY IS CONTINUING TO MOVE
ACROSS THE AREA AND PRODUCE A FEW SCATTERED FLURRIES AND SNOW
SHOWERS. THIS ACTIVITY IS EXPECTED TO DIMINISH WITHIN THE NEXT FEW
HOURS AS THE SYSTEM CONTINUES TO MOVE NORTHEAST. NO PRECIPITATION IS
EXPECTED AFTER 00Z AS DRIER AIR AND SUBSIDENCE MOVE IN BEHIND THE
SHORTWAVE. THE MAIN FORECAST CONCERN FOR THE OVERNIGHT PERIOD WILL
BE LOW TEMPS.

LATEST VISIBLE SATELLITE SHOWS A SHARP CLEARING LINE OVER WESTERN
LAKE MICHIGAN DUE TO SUBSIDENCE IN THE WAKE OF THE AFOREMENTIONED
SHORTWAVE. QUESTION WILL BE HOW MUCH CLEARING WE SEE DOWNWIND OF THE
LAKE TONIGHT. PLENTY OF INSTABILITY OVER LAKE MICHIGAN WITH 850MB
DELTA T VALUES AROUND 20C SUPPORTING LAKE EFFECT SNOW OVER THE
WESTERN PART OF THE STATE. AREAS OF CLOUD COVER WILL LIKELY MAKE IT
INTO OUR CWA FROM THIS ACTIVITY. FURTHER COMPLICATING THE FORECAST
IS THE NEXT SYSTEM EXPECTED TO MOVE INTO THE REGION TOMORROW
MORNING. LATEST NAM12 RH FIELDS SUGGEST HIGH AND MID LEVEL CLOUDS
WILL BE INCREASING ACROSS THE SOUTH AROUND 09-12Z. OTHER MAIN FACTOR
INFLUENCING LOW TEMPS WILL BE WINDS. SURFACE HIGH PRESSURE WILL BE
BUILDING ACROSS THE OHIO VALLEY TONIGHT IN RESPONSE TO CONFLUENCE
ALOFT. WITH THIS SURFACE HIGH LOCATION...THERE WILL STILL BE ENOUGH
OF A GRADIENT TO KEEP WINDS FROM GOING COMPLETELY CALM...ESPECIALLY
ACROSS THE NORTH. ALL OF THESE FACTORS POINT TO A PARTICULARLY
TRICKY MIN TEMP FORECAST WITH A HIGH DEGREE OF SPATIAL VARIABILITY
EXPECTED. AREAS THAT SEE A BREAK IN THE CLOUDS WITH LIGHT WINDS
COULD EASILY DROP TO NEAR ZERO WITH OTHER AREAS STAYING IN THE LOW
TO MID TEENS. LATEST MOS GUIDANCE IS SLIGHTLY WARMER THAN PREVIOUS
RUNS BUT STILL THINK A FEW AREAS IN THE THUMB AND SAGINAW VALLEY
COULD END UP IN THE LOW SINGLE DIGITS DUE TO RADIATIONAL COOLING AND
HAVE ADJUSTED THE FORECAST ACCORDINGLY.

LONG TERM...THURSDAY THROUGH WEDNESDAY

A BROAD LONGWAVE TROUGH WILL REMAIN IN PLACE ACROSS NORTH AMERICA
THROUGH THE DURATION OF THE EXTENDED FORECAST. ENERGY MOVING THROUGH
THIS TROUGH WILL PROVIDE OCCASIONAL OPPORTUNITIES FOR SNOW SHOWERS
WITH TEMPERATURES REMAINING AT OR BELOW NORMAL. CONFIDENCE IN
TIMING AND TRACK OF INDIVIDUAL SHORTWAVES IS BELOW NORMAL BY EARLY
NEXT WEEK AND FEW ADJUSTMENTS WERE MADE TO THE EXTENDED FORECAST.

A SERIES OF SHORTWAVES...ONE ORIGINATING NEAR THE ROCKIES AND THE
OTHER DROPPING SOUTH FROM THE NORTHWEST TERRITORIES...WILL PHASE
OVER THE MIDWEST ON THURSDAY...THEN BECOME NEGATIVELY TILTED AS IT
SWINGS THROUGH THE CENTRAL AND EASTERN GREAT LAKES THURSDAY NIGHT.
WE HAVE BEEN MONITORING THIS SYSTEM FOR A LIGHT SNOWFALL EVENT WITH
A BROAD AREA OF LIFT EXPECTED ALONG THE 850-700MB FRONT ACROSS
THE OHIO VALLEY AND ANOTHER OPPORTUNITY FOR SNOW SHOWERS AS THE
ARCTIC COLD FRONT IS PULLED SOUTH ACROSS THE AREA THURSDAY NIGHT.
THERE IS A NOTEWORTHY LAYER OF DRY AIR BETWEEN 850-700MB OVER MOST
OF SOUTHEAST MICHIGAN ON THURSDAY BUT SYSTEM RELATIVE ISENTROPIC
ASCENT DOES INCREASE HIGHER IN THE ATMOSPHERE IN THE 285-290K
LAYER DURING THE AFTERNOON. THIS SHOULD HELP TO SEED THE LOW
LEVELS BY LATE THURSDAY AFTERNOON...MAINLY FOR LOCATIONS SOUTH OF
DETROIT WHERE CYCLONIC FLOW IS STARTING TO DEVELOP WITH MOISTURE
BELOW 3500 FEET. ALTHOUGH MODELS CURRENTLY INDICATE A FEW TENTHS
OF AN INCH MAY BE POSSIBLE NEAR THE OHIO BORDER...WILL LEAVE POPS
AT OR BELOW 50 PERCENT GIVEN THAT WE ARE ON THE NORTHERN FRINGES
OF THE BETTER LIFT.

THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL DEEPEN AS IT SLIDES
SOUTHEAST OUT OF ONTARIO ACROSS LAKE HURON THURSDAY NIGHT. LOW LEVEL
CYCLONIC FLOW TIGHTENS UP AND SOME ENHANCEMENT OFF OF LAKE MICHIGAN
IS EXPECTED AS THE ARCTIC FRONT COMES THROUGH(850MB TEMPS FALL TO
-16 TO -20C). SPECIFIC HUMIDITIES ARE ONLY AROUND 1 G/KG IN THIS
COLD AIRMASS BUT SNOW RATIOS WILL BE EFFICIENT AS WE APPROACH 20:1
BY MORNING. THE TRAJECTORY OFF OF LAKE MICHIGAN WITH SOME ENHANCED
LAKE TROUGHING FAVORS SLIGHTLY HIGHER SNOWFALL AMOUNTS ACROSS THE
NORTHERN CWA...GENERALLY FROM LANSING TO THE SAGINAW VALLEY AND EAST
ACROSS THE THUMB. HAVE NUDGED UP ACCUMULATIONS RANGING FROM AN
INCH(LOCALLY UP TO 2) DOWN TO A HALF INCH OR LESS NEAR THE OHIO
BORDER. THURSDAY NIGHT INTO FRIDAY WILL CERTAINLY BE BLUSTERY AS
WINDS GUST TO 25 MPH AND WIND CHILL VALUES DROP BELOW ZERO.

THE MOISTURE DEPTH OVER LAKE MICHIGAN DECREASES RAPIDLY ON FRIDAY AS
HIGH PRESSURE BUILDS IN FROM THE WEST. SOME ENHANCED CONVERGENCE MAY
BE POSSIBLE ALONG THE I 94 CORRIDOR...ALTHOUGH EXPECT INTENSITY OF
ANY SNOW SHOWERS IN THIS AREA TO BE LIGHT GIVEN THE INTRUSION OF DRY
AIR AND DECREASING INVERSION HEIGHTS. NAM12 DOES INDICATE SOME
PRE-CONDITIONING MAY BE POSSIBLE OFF OF LAKE SUPERIOR AND HAVE
ADDED A CHANCE OF SNOW SHOWERS ACROSS THE NORTH.

THE ARCTIC FRONT WILL USHER IN A VERY COLD AIRMASS WITH TEMPERATURES
RUNNING BELOW NORMAL THROUGH THE WEEKEND. HIGHS WILL STRUGGLE TO
REACH THE MID-TEENS ON FRIDAY WITH ONGOING COLD ADVECTION. HIGH
PRESSURE THEN BUILDS OVERHEAD ON FRIDAY NIGHT WHICH MAY LEAD TO A
VERY COLD NIGHT WITH WIDESPREAD TEMPERATURES BELOW ZERO IF SKIES CAN
CLEAR OUT FOR ANY DECENT PERIOD OF TIME. THE COLD WILL CERTAINLY
LINGER INTO SATURDAY WITH ONLY GRADUAL MODIFICATION TOWARDS THE
BEGINNING OF THE WEEK.

MARINE...

A WEAK SHORTWAVE WILL EXIT THE REGION THIS EVENING AS LOW LEVEL
WINDS SHIFT TO A MORE WESTERLY DIRECTION AND WEAKEN. WAVE HEIGHTS
WILL DECREASE OVERNIGHT AS A RESULT AND WILL REMAIN LOW THROUGH
TOMORROW AND TOMORROW NIGHT. THE NEXT SURGE OF ARCTIC AIR WILL OCCUR
ON FRIDAY IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. THIS WILL
RESULT IN A BRIEF INCREASE IN WIND SPEEDS AND WAVE HEIGHTS FOR
FRIDAY WITH GALES POSSIBLE. HIGH PRESSURE RETURNS ON FRIDAY NIGHT
AND BRINGS A RETURN TO MORE TRANQUIL CONDITIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
SHORT TERM...AGD
LONG TERM....KEC
MARINE.......AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 19, 7:03 AM EST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
703 AM EST WED JAN 19 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
703 AM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-200900-
ST. CLAIR RIVER-
703 AM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
703 AM EST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:29 PM ESTBrisk Wind AdvisoryDTX25 hr
Jan 20, 3:29 PM ESTHeavy Freezing Spray WarningDTX28 hr

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.